Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 148, NWS Lubbock, TX

May 26, 20216 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 26, 2021, 6:17 PM CDT for 6 counties in Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2021, 6:17 PM CDT (23:17 UTC)
Expired
May 26, 2021, 7:15 PM CDT
In force
58 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Briscoe County, TX, Castro County, TX, Floyd County, TX, Hale County, TX, Lamb County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 84 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:40 PM CDTHAIL 0.75Hart, TXTIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 5:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WUUS54 KLUB 262317
SVRLUB
TXC045-069-153-189-279-437-270015-
/O.NEW.KLUB.SV.W.0148.210526T2317Z-210527T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
617 PM CDT Wed May 26 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Floyd County in northwestern Texas...
  Northern Hale County in northwestern Texas...
  Southeastern Castro County in the Panhandle of Texas...
  Swisher County in the Panhandle of Texas...
  Southwestern Briscoe County in the Panhandle of Texas...
  Northeastern Lamb County in northwestern Texas...

* Until 715 PM CDT.

* At 616 PM CDT, a severe thunderstorm was located 7 miles east of
  Earth, moving northeast at 25 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Plainview, Tulia, Olton, Hart, Earth, Silverton, Kress, Vigo Park,
  Fieldton, Claytonville, Mackenzie Reservoir, Halfway, Seth Ward,
  Edmonson and Springlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for the
Panhandle of and northwestern Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3436 10123 3399 10236 3421 10243 3475 10161
      3475 10149
TIME...MOT...LOC 2316Z 245DEG 25KT 3426 10229 

HAIL...1.75IN
WIND...70MPH
 
$$

PAZOS
1 follow-up statement
259 
WWUS54 KLUB 262332
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
632 PM CDT Wed May 26 2021

TXC045-069-153-189-279-437-270015-
/O.CON.KLUB.SV.W.0148.000000T0000Z-210527T0015Z/
Floyd TX-Hale TX-Castro TX-Swisher TX-Briscoe TX-Lamb TX-
632 PM CDT Wed May 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN FLOYD...NORTHERN HALE...SOUTHEASTERN CASTRO...
SWISHER...SOUTHWESTERN BRISCOE AND NORTHEASTERN LAMB COUNTIES...

At 632 PM CDT, a severe thunderstorm was located 6 miles southwest of
Hart, moving northeast at 30 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Plainview, Tulia, Olton, Hart, Silverton, Kress, Vigo Park, Halfway,
Claytonville, Mackenzie Reservoir, Seth Ward and Edmonson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for the
Panhandle of and northwestern Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3405 10217 3427 10232 3475 10161 3475 10149
      3436 10123
TIME...MOT...LOC 2332Z 245DEG 25KT 3431 10217 

HAIL...1.75IN
WIND...70MPH
 
$$

PAZOS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:03 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 26, 3:03 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
303 PM CDT Wed May 26 2021

.SHORT TERM...
As of 3PM cirrus clouds spreading east out of the mountains of
New Mexico are presenting a problem for a CU field to be realized
in eastern New Mexico, the South Plains and Texas Panhandle. The
steady stream of cirrus from the west further complicates an
already conditional threat for strong to severe thunderstorms
developing later this afternoon into the evening hours. Most of
the South Plains and southern Texas Panhandle are in a Slight Risk
for severe storms until later tonight. If a robust CU field is
able to form and overcome the insulation from the cirrus streaming
overhead, any updrafts that are able to be sustained will have
ample surface instability (in the form of 4-5k J/kg of CAPE - 30kt
bulk shear) and favorable hodographs for the potential for
discrete supercells to form, at least early on. Large hail and
strong wind gusts would be the primary threat with any supercells,
but a tornado can't be ruled out with the strongest sustained
updrafts.

A cluster of agitated CU has persisted under the cirrus for the past
hour just west of Bailey County over the state line in Roosevelt
County in New Mexico. Along with the agitated CU to the west, a
meager CU field has struggled but continued to gradually spread
north from the southern South Plains where breaks in the cirrus and
surface CAPE peaks at 5.5k J/kg and mid-level lapse rates are
8.5C/km. Whether or not storms are able to form will be determined
by the persistence and thickness of the cirrus coverage the next few
hours. The longer the cirrus streams over the region, the less
likely deep convection is likely to occur.

The severe threat continues tomorrow as the center of a trough to
the west deepens over the Four Corners region. Most of the area is
in a Marginal Risk for severe thunderstorms with the northern
Rolling Plains in the Enhanced Risk. Vertical profiles are less
conducive for a tornado threat but the deep boundary layer moisture
will remain in place east of dryline to expect any storms that do
initiate to produce large hail and strong wind gusts.

.LONG TERM...
At the beginning of the long term period late Thursday evening, the
dryline will be bisecting the area from southwest to northeast, with
thunderstorms likely impacting the Rolling Plains. Meanwhile, a
compact upper low will be moving eastward over the Dakotas and a
surface low slowly deepening while moving into the Ohio Valley
during the early morning hours on Friday. This will send a surface
front into our area from the northeast early on Friday morning,
turning low-level winds to easterly. Guidance handles the evolution
of this setup differently, with quite a large spread in output for
Friday. How this front evolves, including the timing of its passage
into the area and the extent of its progression towards the west,
will have significant consequences on precipitation and thunderstorm
chances Friday afternoon and evening.

In general, guidance is fairly coherent in depictions of the upper
level pattern on Friday, with the aforementioned upper low over the
upper Mississippi Valley and quasi-zonal flow overhead locally.
Regarding the lowest levels of the atmosphere to the surface, the
majority of guidance suggests that the front pushes westward much of
the way through the CWA fairly early on Friday morning, ushering in
cooler air and a prolonged period of low level easterlies through
much of the day. In contrast, the GFS appears to be the outlier with
a much weaker front and a more abbreviated stretch of low-level
easterlies.

Practical weather on Friday depends significantly on this front, and
forecast confidence is quite low on Friday because of the spread in
guidance. With the weaker GFS solution, a quick return to low level
southerly flow sustains instability and warmer daytime temperatures.
With a boundary draped over the region, chances for thunderstorms
remain elevated. On the other hand, the more robust solutions with a
stronger front (namely the NAM and to an extent, the CMC), result in
sustained easterlies throughout Friday with a deck of low level
clouds inhibiting the warming required for more robust convection.
This solution would favor lighter precipitation with a smaller
chance for severe weather as surface temperatures may be stuck in
the 60s on Friday. The ECMWF seems to split the difference between
these two extremes, with the front pushing fairly far westward but
also bringing a return to low level southerlies during the
afternoon. For now, will favor a blend of guidance leaning towards
the cooler solutions, as any extended period of easterlies should
act to keep the CWA socked in with clouds, thus limiting heating.
However, this may still change and severe weather is still possible
if the warmer solutions verify and inhibition is less than currently
expected.

On Saturday, a brief period of weak upper ridging will move over the
CWA ahead of the next trough which will be digging southward along
the CA coast. The low levels will likely remain moist, and cloudy
skies and cooler temperatures will consequently limit precipitation
chances on Saturday. On Sunday, upper flow will again turn
southwesterly as the upper tough approaches from the west. This will
mark the beginning of another period of unsettled weather. Sunday
afternoon and evening, severe weather chances return as ample low
level moisture advection continues in tandem with an increase in
upper level support with shortwaves progressing out ahead of the
main upper low. Monday looks to be a wet day across the board, with
persistent moisture advection courtesy of southerly low level flow,
as well as a surface boundary lingering to our north. With
steepening midlevel lapse rates and increasing upper level flow,
severe weather remains possible as well.

Guidance begins to differ significantly with the evolution of the
upper level pattern after Monday. The GFS favors a progressive
setup, where the upper trough quickly swings through the Desert
Southwest and ejects into the Central Plains by Monday. The ECMWF
and CMC, in contrast, pinch the trough off from the main flow and
have a cutoff low spinning over northern Mexico through much of next
week. This, of course, has a large impact on sensible weather. In
any case, precipitation chances look to persist next week, with
severe thunderstorms plausible each day as rich moisture remains in
place. /DWK

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

55/30
Hazardous weather outlook, May 26, 11:51 AM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1151 AM CDT Wed May 26 2021

TXZ021>044-271700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1151 AM CDT Wed May 26 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are expected to develop to the
east of the dryline later this afternoon in the South Plains and
southern Texas Panhandle, then move to the east and northeast.
Isolated supercells will be capable of producing hail in excess of 2
inches in diameter, wind gusts to 70 mph, localized flooding, and
possibly a tornado. Thunderstorm activity is expected to wane late in
the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible during the afternoon and evening on
Thursday and Friday. A smaller chance for thunderstorms also exists
on Saturday. Some storms may be severe with large hail,
damaging winds, and heavy rain.

Higher thunderstorm chances will return late Sunday through at least
the middle of next week. Severe weather, heavy rain, and flooding
will be possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 26, 6:10 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
610 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     2 NE DIMMITT            34.57N 102.29W
05/26/2021  M57 MPH          CASTRO             TX   MESONET

            MEASURED BY THE WEST TEXAS MESONET

&&

EVENT NUMBER LUB2100350

GDS

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:33 PM CDTSevere Thunderstorm WarningLUBGarza, Kent57 min
May 25, 8:02 PM CDTSevere Thunderstorm WarningLUBKent58 min
May 25, 8:13 PM CDTAreal Flood AdvisoryLUBKent59 min
May 25, 8:44 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall61 min
May 25, 9:08 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent40 min
May 25, 9:22 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall20 min
May 25, 9:24 PM CDTSevere Thunderstorm WarningLUBStonewall36 min
May 25, 9:27 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens63 min
May 25, 10:31 PM CDTSpecial Weather StatementLUBKing29 min
May 25, 10:33 PM CDTSpecial Weather StatementLUBMotley27 min
May 25, 10:48 PM CDTSpecial Weather StatementLUBCottle57 min
May 25, 11:43 PM CDTSpecial Weather StatementLUBHall32 min
May 26, 5:56 PM CDTSevere Thunderstorm WarningLUBCastro, Lamb, Swisher64 min
May 26, 6:34 PM CDTAreal Flood AdvisoryLUBCastro, Hale, Lamb, Swisher86 min
May 26, 6:42 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.